Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 349, NWS Louisville, KY

June 20, 2011Casey County, Lincoln County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 20, 2011, 1:32 AM EDT for Casey County, Lincoln County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2011, 1:32 AM EDT (05:32 UTC)
Expired
Jun 20, 2011, 1:45 AM EDT
In force
13 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Casey County, KY, Lincoln County, KY

The radar

The Jackson,KY radar (KJKL), 121 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3898 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
3.2
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS53 KLMK 200532
SVRLMK
KYC045-137-200545-
/O.NEW.KLMK.SV.W.0349.110620T0532Z-110620T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 AM EDT MON JUN 20 2011

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CASEY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHERN LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 145 AM EDT

* AT 129 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WALLTOWN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  WAYNESBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

LAT...LON 3734 8450 3734 8451 3734 8453 3736 8457
      3722 8477 3724 8487 3725 8488 3742 8483
      3738 8450
TIME...MOT...LOC 0532Z 281DEG 24KT 3731 8474
WIND...HAIL 60MPH 1.00IN

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:13 AM EDT, 19 minutes earlier.

Area forecast discussion, Jun 20, 1:13 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
113 AM EDT MON JUN 20 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TONIGHT AND MONDAY)...

THE CWA IS WORKED OVER FROM THE MORNING MCS...AND REMNANT BOUNDARY
ASSOCIATED WITH IT IS DRAPED ACROSS FAR SRN KY AT THE MOMENT. STRONG
UPPER LEVEL WINDS...THE BOUNDARY...AND GOOD INSTABILITY HAVE LED SPC
TO ISSUE A TORNADO WATCH FOR OUR FAR SRN TIER OF KY COUNTIES. THIS
WATCH IS IN EFFECT UNTIL 00Z...HOWEVER THINK THE BEST CONVERGENCE
AND INSTABILITY IS SOUTH OF OUR CWA SO WE MAY CANCEL THE WATCH BY
THE AFTERNOON PACKAGE.

THINK THE MAIN BOUNDARY WE NEED TO BE CONCERNED WITH EXTENDS FROM
CENTRAL MO SEWD TO TN. THIS SHOULD LIFT NORTHWARD OVERNIGHT
PROVIDING A FOCUS FOR CONVECTIVE DEVELOPMENT ON THE NOSE OF THE
LOW-LEVEL JET THIS EVENING. TWO DIFFERENT SCENARIOS WILL
OCCUR...EITHER SCATTERED STORMS WILL DEVELOP ALONG THE BOUNDARY ON
THE LLJ NOSE...OR AN MCS MAY ORGANIZE OVER THE MID-MS VALLEY REGION
AND MOVE OUR DIRECTION. THE NMM-WRF AND ARW-WRF SEEM TO HAVE AN OKAY
HANDLE ON THIS SCENARIO SO WILL FOLLOW FOR THE SHORT-TERM. THESE
MODEL SOLUTIONS MEAN ISOLATED SHRA/TSRA THIS AFTERNOON AT
BEST...WITH THE BEST CHANCE OF STORMS DEVELOPING ALONG AND NORTH OF
THE NORTHWARD MOVING BOUNDARY AFTER 00Z...BEST CHANCE BETWEEN
06-12Z. THESE STORMS OVERNIGHT COULD BE STRONG...WITH HAIL BEING
THE MAIN THREAT NORTH OF THE BOUNDARY...AND POSSIBLY DAMAGING WINDS
WITH ANY STORMS ALONG THE BOUNDARY. IF AN MCS FORMS AND COLD POOL
TAKES OVER...THEN A SIMILAR SITUATION WILL OCCUR TOMORROW MORNING AS
DID THIS MORNING WITH DMG WINDS BEING THE MAIN THREAT. NOT CONFIDENT
ON RESULTANT CONVECTIVE MODE...BUT CONFIDENT STORMS WILL DEVELOP
ALONG THE BOUNDARY OVERNIGHT INTO TOMORROW.

THIS BOUNDARY APPEARS TO BECOME THE WARM FRONT OF A DEVELOPING SFC
LOW OVER THE PLAINS. THIS WARM FRONT SHOULD LIFT NORTHWARD OVERNIGHT
AND INTO MONDAY...SO THE THREAT FOR CONVECTION WILL MOVE NORTH
TOMORROW AS WELL. THINK THAT BETWEEN 06-12Z TONIGHT...OUR SRN/SWRN
CWA MAY BE PRECIP FREE...AND THE FOCUS WILL BE ACROSS CENTRAL KY
NORTHWARD. FOR MONDAY...THE BEST CHC FOR STORMS WILL BE ACROSS THE
NRN BLUEGRASS...N-CENTRAL KY AND SRN INDIANA. WITH THIS ONGOING
MORNING PRECIP EXPECTED...WILL INCREASE CLOUD COVER THERE AND LOWER
HIGH TEMPS OVER THE NORTH...MORE LIKE THE LOW-MID 80S. THINK OUR
SOUTH WILL TAP INTO VERY WARM AIR...PERHAPS AS HIGH AS THE LOW 90S
THERE. IN ADDITION...SOUTH OF THE BOUNDARY WE WILL SEE GUSTY SW
WINDS.

.LONG TERM (MONDAY NIGHT - SUNDAY)...

MONDAY NIGHT - THURSDAY...

MONDAY NIGHT SHOULD BE DRY WITH BRIEF RIDGING IN PLACE AHEAD OF THE
NEXT SYSTEM.  TUESDAY WE/LL BE IN THE WARM SECTOR OF A VERTICALLY
STACK LOW PRESSURE SYSTEM OVER THE UPPER PLAINS STATES.  SUSPECT
WITH HIGHS IN THE LOW TO MID 90S AND CONVECTIVE TEMPS IN THE LOW
90S...WE MAY SEE SOME T-STORMS POP UP DURING THE LATE
AFTERNOON/EVENING HOURS TUES DUE TO DIURNAL HEATING.  ALSO...A
SHORT/WV SHOOTING OUT AHEAD OF THIS SYSTEM WOULDN/T BE ENTIRELY
IMPOSSIBLE TO HELP SET THINGS OFF.

HOWEVER...WEDNESDAY WILL BE THE BEST DAY FOR STRONG TO SEVERE
STORMS AS THE LOW PRESSURE/S COLD FRONT APPROACHES THE REGION.  WITH
PLENTY OF SPEED SHEAR IN PLACE THROUGHOUT THE COLUMN...ORGANIZED
STORMS SEEM LIKELY.  MODEL SOUNDINGS LOOK FAVORABLE FOR HAIL AND
DAMAGING WIND THREATS.  HOWEVER...SFC INSTABILITY MAY BE LIMITED BY
CLOUDS FROM OVERNIGHT CONVECTION.  WE/LL HAVE TO WAIT AND SEE HOW
THAT ONE PLAYS OUT...BUT THE POTENTIAL IS THERE FOR STRONG TO SEVERE
STORMS ON WED.

THURSDAY WE/LL CONTINUE TO HAVE A CHANCE FOR STORMS...BUT STRENGTH
AND TIMING WILL DEPEND ON HOW FAST THE COLD FRONT MOVES THROUGH THE
AREA.  THE LATEST 12Z GFS HAS A SLOWER SOLN WHICH MAY LEAD TO BETTER
STORM COVERAGE THURS AFTERNOON...HOWEVER THE MORE PROGRESSIVE 12Z
ECMWF MOVES THE FRONT THROUGH QUICKER AND CONVECTION MAY BE LIMITED
TO EAST CENTRAL KY.

AS FOR TEMPS FOR WED/THURS...WE/LL SEE A COOL DOWN WITH CONVECTION
AND THE FRONT.  HIGHS WED WILL BE IN THE MID 80S.  HIGHS THURS WILL
BE IN THE LOW TO MID 80S.

FRIDAY - SUNDAY...

THERE IS LOW CONFIDENCE IN THE WEEKEND FORECAST AS MODELS HAVE BEEN
INCONSISTENT ON WHERE THE NEXT FRONTAL BOUNDARY SETS UP.  BY THE
LATEST EURO...THAT BOUNDARY LOOKS TO SET UP VERY CLOSE TO OUR REGION
BRINGING MULTIPLE MCS/S THROUGH THE AREA.  HOWEVER...THE LATEST GFS
DEVELOPS AND KEEPS THE BOUNDARY TO OUR SW BRINGING A MOSTLY DRY
WEEKEND FOR US.  WE/LL NEED TO NARROW THAT DOWN IN COMING DAYS.
MADE ONLY SMALL CHANGES TO THE FRI-SUN PERIOD FOR THIS FORECAST.

&&

.AVIATION (06Z TAF ISSUANCE)...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED IN THE SDF AREA AT
THE ONSET OF THE TAF PERIOD. ALTHOUGH BWG WILL REMAIN STORM FREE
EARLY THIS MORNING...EXPECT LEX WILL SEE SCATTERED THUNDERSTORMS
FROM THE 07 TO 12Z TIME PERIOD. DUE TO SCATTERED NATURE OF
STORMS...ANY MVFR CONDITIONS DUE TO ANY THUNDERSTORMS WILL BE
TEMPORARY. OUTSIDE OF THUNDERSTORMS...VFR CIGS ARE EXPECTED WITH THE
BASES OF THESE CUMULUS TOWERS RANGING FROM 3 TO 4KFT.

WINDS WILL STAY LIGHT OVERNIGHT AND WILL INCREASE FROM THE SOUTHWEST
FROM 5 TO 10 MPH.

THE THREAT FOR SCATTERED STORMS WILL END AT SDF BY 12Z. VFR
CONDITIONS ARE EXPECTED AT ALL SITES AFTER 12Z WITH MOSTLY CLEAR
SKIES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........AL
LONG TERM.........AMS
AVIATION..........JSD
Hazardous weather outlook, Jun 19, 9:02 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
902 PM EDT SUN JUN 19 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210115-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
902 PM EDT SUN JUN 19 2011 /802 PM CDT SUN JUN 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A WARM FRONT
CROSSES THE REGION. THE MAIN THREATS FROM THE STORMS WILL BE HEAVY
RAIN AND DANGEROUS LIGHTNING...WITH THE STRONGEST STORMS POSSIBLY
PRODUCING SOME GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS SHOULD BE ONGOING MONDAY MORNING AS A WARM
FRONT LIFTS ACROSS THE REGION. THE BEST CHANCE FOR STORMS MONDAY
WILL BE OVER SOUTH-CENTRAL INDIANA AND NORTH-CENTRAL KENTUCKY. A
FEW STRONG STORMS WILL BE POSSIBLE WITH GUSTY WINDS AND SMALL HAIL
BEING THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY
WITH AN UNSTABLE AIRMASS ACROSS THE REGION AND A SLOW MOVING COLD
FRONT APPROACHING FROM THE MIDDLE MISSISSIPPI VALLEY. STRONG TO
SEVERE STORMS MAY BE POSSIBLE ESPECIALLY ON WEDNESDAY WITH
DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

ANOTHER BOUNDARY WILL APPROACH THE AREA THIS WEEKEND POSSIBLY
BRINGING SCATTERED THUNDERSTORMS TO THE AREA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13

In the hours before

Local storm report, Jun 19, 11:07 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1107 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND DMG     5 SW LEXINGTON          37.99N  84.52W
06/19/2011                   FAYETTE            KY   TRAINED SPOTTER

            THREE TREES DOWN IN STONE CREEK NEIGHBORHOOD

&&

EVENT NUMBER LMK1100926

13
Special weather statement, Jun 20, 1:21 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
121 AM EDT MON JUN 20 2011

KYZ066-067-200545-
CASEY-LINCOLN-
121 AM EDT MON JUN 20 2011

...THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY SIZE
HAIL...AND GUSTY WINDS...

AT 119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF LIBERTY...AND MOVING SOUTHEAST AT
35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LIBERTY...
  WALLTOWN AND WAYNESBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3734 8450 3734 8451 3734 8453 3736 8457
      3719 8481 3732 8503 3751 8487 3741 8448
TIME...MOT...LOC 0521Z 295DEG 30KT 3735 8479

DK
Special weather statement, Jun 20, 1:26 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
126 AM EDT MON JUN 20 2011

INZ090-091-200600-
FLOYD-HARRISON-
126 AM EDT MON JUN 20 2011

...THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY SIZE
HAIL...AND GUSTY WINDS WILL MOVE SOUTHEAST INTO HARRISON AND
SOUTHERN FLOYD COUNTIES...

AT 119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF CORYDON...AND MOVING EAST
SOUTHEAST AT 20 MPH.

VERY FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL
RATES OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
ONE MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  CORYDON...
  CRANDALL...
  BYRNEVILLE...
  BRECKENRIDGE AND NEW MIDDLETOWN...
  LANESVILLE AND GEORGETOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3836 8585 3810 8595 3821 8626 3822 8626
      3822 8624 3824 8625 3838 8621
TIME...MOT...LOC 0525Z 284DEG 18KT 3827 8611

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:21 AM EDTSpecial Weather StatementLMKCasey24 min
Jun 20, 1:35 AM EDTSpecial Weather StatementLMKBullitt25 min
Jun 20, 1:50 AM EDTSevere Thunderstorm WarningLMKBullitt, Nelson, Spencer25 min
Jun 20, 1:54 AM EDTSevere Thunderstorm WarningLMKJefferson36 min
Jun 20, 1:58 AM EDTSpecial Weather StatementLMKBoyle, Lincoln32 min
Jun 20, 2:55 AM EDTSpecial Weather StatementLMKShelby, Spencer35 min
Jun 20, 2:59 AM EDTSpecial Weather StatementLMKCasey31 min
Jun 20, 4:04 AM EDTSpecial Weather StatementLMKBoyle, Garrard, Jessamine, Lincoln, Madison101 min
Jun 20, 7:14 AM EDTSpecial Weather StatementLMKMadison31 min
Jun 20, 7:49 AM EDTAreal Flood AdvisoryLMKMadison3 hr
Jun 20, 9:01 AM EDTSpecial Weather StatementLMKNicholas29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.